Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 104, NWS Jackson, MS

August 7, 2017Clay County, Lowndes County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 7, 2017, 1:14 PM CDT for Clay County, Lowndes County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 1:14 PM CDT (18:14 UTC)
Expired
Aug 7, 2017, 4:15 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Clay County, MS, Lowndes County, MS

The radar

The Columbus AFB radar (KGWX), 35 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
716 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

301 
WGUS54 KJAN 071814
FFWJAN
MSC025-087-072115-
/O.NEW.KJAN.FF.W.0104.170807T1814Z-170807T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
114 PM CDT MON AUG 7 2017

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Lowndes County in northeastern Mississippi...
  Central Clay County in northeastern Mississippi...

* Until 415 PM CDT

* At 111 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two to four inches of 
  rain have already fallen, especially over western Lowndes County 
  and eastern Clay County near West Point. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Columbus, West Point, Columbus AFB, Caledonia, Crawford, Bent Oak,
  Griffith, Kolola Springs, Steens, Waverly, Tibbee, Pala Alto and
  Artesia.

Additional rainfall amounts of two to four inches, especially over 
Lowndes County, are possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3329 8831 3329 8867 3356 8867 3357 8890
      3381 8874 3380 8872 3368 8872 3367 8850
      3365 8851 3367 8847 3367 8842 3369 8839
      3369 8837 3372 8833 3374 8833 3374 8825

$$

DC
1 follow-up statement
794 
WGUS74 KJAN 072109
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
409 PM CDT MON AUG 7 2017

MSC025-087-072118-
/O.EXP.KJAN.FF.W.0104.000000T0000Z-170807T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lowndes MS-Clay MS-
409 PM CDT MON AUG 7 2017

...THE FLASH FLOOD WARNING FOR LOWNDES AND CENTRAL CLAY COUNTIES WILL
EXPIRE AT 415 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3329 8831 3329 8867 3356 8867 3357 8890
      3381 8874 3380 8872 3368 8872 3367 8850
      3365 8851 3367 8847 3367 8842 3369 8839
      3369 8837 3372 8833 3374 8833 3374 8825

$$

DC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 12:56 PM CDT, 18 minutes earlier.

Area forecast discussion, Aug 7, 12:56 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1256 PM CDT Mon Aug 7 2017

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
Scattered to numerous SHRA/TSRA across the forecast area will make
for difficult air travel this afternoon through tonight...especially
along/north of the JAN/HKS to MEI corridor in closer proximity to
the frontal boundary. Late night stratus development should bring
widespread IFR category ceilings to most of the area during the
early morning hours Tuesday. /EC/

&&

.DISCUSSION...

Latest observations trends indicate strong low level convergence
focusing 2+ inch PW air along the Hwy 82 corridor preceding a
mesoscale convective vortex approaching from the west. Upper 70
sfc dewpoints over much of the ArkLaMiss combined with insolation
is yielding an unstable airmass to go along with the very moist
air with mixed layer CAPE near 2000 j/kg. Will be considering a
flash flood watch as we go into the afternoon given recent heavy
rain and threat for additional heavy rain.

Recent CAM guidance suggests convective precipitation will begin
filling in south of the current activity with some multicell
activity developing with the potential for strong wind gusts
similar to what was experienced yesterday given favorable low
level shear direction orthogonal to storm segments. Currently
seeing such segments develop west of the area so will consider
adding a mention marginal severe storm threat for this afternoon. /EC/

Prior discussion below:

Today and tonight: Cooler than normal temperatures with above normal
rain chances are anticipated today. Early morning surface analysis
had a ridge nosing west along the Gulf coast states, a stalled front
from western Tennessee then southwest across the Red River Valley
and a weak stalled outflow boundary across southern Arkansas and
north central Mississippi. There was already convection refiring
along our Highway 82 corridor associated with the stalled outflow
boundary. Additional convection was also noted over our southwest
moving into central Mississippi. This convection was being supported
by an anomalously moist airmass. The 00Z Mon JAN sounding had a PWAT
of 2.08in which is the 90th percentile for this time of the year.
Models show this PWAT will increase to near 2.25 inches through
tonight and support a couple of rounds of widespread coverage of
storms. Convection is expected to increase this morning across the
stalled boundary in our north then spread south across the remainder
of our CWA during the heat of the day. Hi-res models suggest a brief
lull in convection this evening with an increase after midnight from
the west as a shortwave over the southern plains shifts east into
our area. There is a spread on where the axis of heaviest rain (1-2
inches) will fall through tonight but, models agree that our
southeast zones will see the lowest amounts; generally less than an
inch. The abundant cloud cover and rain will hold afternoon
temperatures well below normal over most of the area. Conversely,
temperatures will be held near normal again tonight. /22/

Through the remainder of the week and into this weekend:
The week ahead offers one of the wettest forecasts one could
expect to see this time of year without a nearby tropical system.
This is the result of a persistent regime featuring an upper
trough over the Midwest/Northeast channeling periodic mid level
waves across our region along a quasi-stationary surface boundary
near or just north of the region. GFS progged PW values will
generally stay around or above 2 inches throughout the entire
forecast period. While average rainfall totals of 2 to 5 inches
over several days aren't much of a concern on their own, this
tropically moist environment will create the potential for locally
higher amounts over shorter time periods resulting in flash
flooding. We will continue to advertise a limited flood threat in
the HWO and graphics into this week, and we will expand this to
include the entire forecast area, as I see no notable difference
in the potential over the areas where we're not currently
advertising a threat. Based on how things evolve over the next few
days (where the most rain occurs, where heaviest rain is
anticipated as we move into closer time frames), a flash flood
watch may be needed for some portion of the area.

With respect to specifics, Tuesday appears to be a day with somewhat
greater rain potential as a more pronounced upper trough axis moves
across the region, and a surface trough/convergence zone is
stationary over the area. High res guidance suggests scattered rain
and storms will either be ongoing already or develop during the
morning, continuing into the day. This will likely help to hold
daytime temps down, with some areas possibly struggling to get into
the lower 80s. The surface boundary will waver northward through
midweek but remain nearby, with continuing rain chances as weak
disturbances traverse the region. Another slightly more pronounced
upper trough might shove the weak front southward into the area
again around Friday, but there are no signs of it pushing far enough
south to result in an airmass change. In fact at this stage, there
are no real signs of a pattern change through early next week. Keep
that umbrella handy, my friends. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       88  72  82  71 /  60  66  75  43
Meridian      89  71  83  71 /  70  60  71  38
Vicksburg     88  71  80  72 /  60  77  79  46
Hattiesburg   90  73  85  72 /  50  50  64  37
Natchez       86  72  81  71 /  60  75  73  48
Greenville    84  71  83  71 /  63  72  66  26
Greenwood     85  71  83  71 /  63  68  70  28

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Aug 7, 4:50 AM CDT, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
450 AM CDT Mon Aug 7 2017

ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>053-081000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Bolivar-Sunflower-Leflore-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-
450 AM CDT Mon Aug 7 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southwest Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

Flash flooding is possible as thunderstorms with heavy rainfall
may train over the same area at times.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Flash flooding will be possible across the outlook area Tuesday
through Thursday. Periods of heavy rain and storms moving over the
same areas may lead to localized flooding. Rainfall amounts from
2-5 inches with locally higher amounts will be possible.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

LAZ026-MSZ054>066-072>074-081000-
Concordia-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
450 AM CDT Mon Aug 7 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Flash flooding will be possible across the outlook area Tuesday
through Thursday. Periods of heavy rain and storms moving over the
same areas may lead to localized flooding. Rainfall amounts from
2-5 inches with locally higher amounts will be possible.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

21

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Aug 7, 8:40 AM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
840 AM CDT MON AUG 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 AM     FLASH FLOOD      6 SW EUPORA             33.48N 89.35W
08/07/2017                   WEBSTER            MS   PUBLIC

            WATER UP TO THE GRILL OF A CAR, AND A WATERMARK OF AT
            LEAST A FOOT AND A HALF UP ON A BRICK HOUSE IN TOMNOLEN.
            PICTURE AND REPORT RELAYED VIA SOCIAL MEDIA.

&&

19
Special weather statement, Aug 7, 12:29 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Jackson MS
1229 PM CDT MON AUG 7 2017

MSZ031-071800-
Lowndes MS-
1229 PM CDT MON AUG 7 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LOWNDES COUNTY UNTIL
100 PM CDT...

At 1228 PM CDT, Meteorologists were tracking a strong thunderstorm
over Waverly, or 7 miles southeast of West Point, moving east at 30
mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Columbus and Columbus AFB around 1240 PM CDT.
  Kolola Springs around 1245 PM CDT.
  Caledonia and Steens around 1255 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3346 8828 3346 8861 3351 8862 3353 8855
      3355 8853 3353 8849 3353 8847 3356 8850
      3356 8849 3358 8849 3360 8847 3362 8851
      3364 8850 3365 8851 3366 8850 3367 8842
      3369 8840 3372 8825
TIME...MOT...LOC 1728Z 263DEG 26KT 3356 8854

BYB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:24 PM CDTSpecial Weather StatementJANOktibbeha36 min
Aug 7, 4:12 AM CDTFlash Flood WarningJANChoctaw, Montgomery, Webster3 hr
Aug 7, 4:26 AM CDTSpecial Weather StatementJANOktibbeha49 min
Aug 7, 4:30 AM CDTSevere Thunderstorm WarningJANChoctaw, Oktibbeha27 min
Aug 7, 5:13 AM CDTSpecial Weather StatementJANOktibbeha62 min
Aug 7, 10:52 AM CDTRiver Flood WarningJANAttala, Holmes7 days
Aug 7, 11:40 AM CDTFlash Flood WarningJANChoctaw, Montgomery, Oktibbeha, Webster3 hr
Aug 7, 12:29 PM CDTSpecial Weather StatementJANLowndes31 min
Aug 7, 1:15 PM CDTSpecial Weather StatementJANIssaquena45 min
Aug 7, 1:28 PM CDTSpecial Weather StatementJANHolmes47 min
Aug 7, 2:02 PM CDTSpecial Weather StatementJANRankin43 min
Aug 7, 2:04 PM CDTFlash Flood WatchJANAttala, Bolivar, Carroll, Choctaw, Claiborne, Clay and 25 more17 hr
Aug 7, 2:18 PM CDTSpecial Weather StatementJANRankin42 min
Aug 7, 2:42 PM CDTSpecial Weather StatementJANMadison, Rankin48 min
Aug 7, 2:44 PM CDTSpecial Weather StatementJANNewton46 min
Aug 7, 3:03 PM CDTSevere Thunderstorm WarningJANRankin, Scott, Smith42 min
Aug 7, 3:16 PM CDTSpecial Weather StatementJANCopiah44 min
Aug 7, 3:36 PM CDTSpecial Weather StatementJANNewton, Scott39 min
Aug 7, 3:43 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds, Rankin, Simpson47 min
Aug 7, 3:56 PM CDTFlash Flood WarningJANLauderdale, Newton3 hr
Aug 7, 4:54 PM CDTSpecial Weather StatementJANRankin21 min

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.